High overdose with GHB

A recent study in Melbourne has shown that more than a third of people who used the party drug called GHB in the past six months had overdosed.

GHB is known in street language as G, Grievous Bodily Harm, Juice, Liquid E or Fantasy and is available at pubs and clubs for as little as $19.

GHB is frequently used with ecstasy and a young Melbourne woman died of an overdose.

Heroin and GHB have similar overdose potential with at least 150 overdoses reported in just 30 months in Melbourne alone.

Almost all GHB overdose cases were transferred to hospital because of the serious medical risks.

(Source: Melbourne Herald Sun 2 December 2005)

DRUG ADVISORY COUNCIL COMMENTS-

GHB causes depression, seizures, tiredness, intoxication, aches, unconsciousness and death.

Party drug use in Australia is very high according to the United Nations.

Like other illicit drugs used at parties, most users are ignorant of the possible health consequences and the short-term possibility of overdose and death.

GHB is too new so the long tern consequences of its use are unknown but high overdose rates are an indication that in the long term GHB use may leave users with permanent health problems.

Australia MUST reduce its drug using population by providing voluntary or court ordered detoxification and rehabilitation to get illicit drug users free of drugs.